Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Fusions and GOUT

Christina69CChristina69 Posts: 534
edited 06/11/2012 - 8:42 AM in Back Surgery and Neck Surgery
Before my first spinal surgery I had been diagnosed with migrating gout. These flare ups were usually treated with blood thinners such as high dose Ibuprophen. Steriods as well and one or two of three gout drugs: allopurinol, colchicine or Probeniced.
I have been clear from any flare ups for a long time and last week one started and its at the point that I cant handle the pain any longer and I need something to stop the attack. I know we cant do blood thinners but can we take steriods? I'm four months out from my second PLIF.
Can anyone help?
The flare up is in my foot. Its four times its normal size, very hot to the touch and extremey painful. Even the weight of a bedsheet touching it hurts it.

Please, does anyone have any info? I'm on fusion L5-S1 for a second time...first time didnt fuse and I really dont want to screw it up.


  • Hi Christina,

    Ouch! So sorry you're now dealing w/ gout, DH had some flares a few years ago and it was terrible. I'd check w/ your surgeon on whether it would be OK to try steroids. Also, once DH's gout got under control w/ colichicine & allopurinol, he slowly began a taper off them and tried herbals like (check w/ your surgeon on using something like this too):


    devil's claw

    milk thistle

    artichoke extract

    yucca schdigera

    tart cherry juice

    So far, he hasn't had another flare. Hope it helps, please let us know how it turns out.

  • You probably already know what triggers your flares, but just in case, try to think over what you've been eating and drinking lately. If there's something in there that is a known trigger, of course remove it from your diet. Definitely contact your surgeon and inquire about what you can or can not take for the inflammation.

    My husband now controls his with diet, hydration and dark cherry extract pills.

  • My husband has gout and we discovered that cherry extract pills (like C said) or cranberry pills and drinking tons of water keeps the gout in check. Since my hubby started taking the cherry extract, he hasn't had a flare up and it's been a couple of years.

    Hope this helps.
  • Christina,
    I do not have any experience with gout. Sounds like you have gotten some good suggestions for the gout.

    As far as taking steroids for this particular flare up because it has helped you with flare ups in the past? Considering you are post fusion? I agree. Call and ask your surgeon. I can certainly understand you not wanting anything to go wrong.

    I know after my fusion I had a problem with a lot of edema in the spine that would not go down. My surgeon did prescribe steroids to help at the 6 month mark. Did it have something to do with how much I had already fused already? I'm just not sure.

    I do hope you get this under control quick.

Sign In or Register to comment.